Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Paducah, KY

March 27, 2017Caldwell County, Christian County, Hopkins County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2017, 2:23 PM CDT for Caldwell County, Christian County, Hopkins County, Kentucky. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 2:23 PM CDT (19:23 UTC)
Expired
Mar 27, 2017, 3:00 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY

The radar

The Ft Campbell radar (KHPX), 43 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 2:32 PM CDTTSTM WND DMGHopkinsville, KYTREES BLOCKING SOUTHBOUND LANE AT INTERSECTION OF KY-109 AND MJ BOYD ROAD.
Mar 27, 2:47 PM CDTHAIL 0.75Hopkinsville, KYREPORTED AT CHRISTIAN COUNTY HIGH SCHOOL
Mar 27, 2:55 PM CDTTSTM WND DMGPembroke, KYPOWERLINES DOWN ON RAILROAD CROSSING
Mar 27, 2:56 PM CDTTSTM WND DMG5 Wnw Crofton, KYSEVERAL TREES DOWN ACROSS THE ROADWAY AT THE INTERSECTION OF HWY 108 AND 800.
Mar 27, 3:00 PM CDTTSTM WND DMGHopkinsville, KYTREES DOWN BLOCKING THE INTERSECTION OF PYLRE AND COX MILL ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS53 KPAH 271923
SVRPAH
KYC033-047-107-272000-
/O.NEW.KPAH.SV.W.0064.170327T1923Z-170327T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
223 PM CDT MON MAR 27 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Christian County in south central Kentucky...
  Southeastern Caldwell County in western Kentucky...
  Southeastern Hopkins County in northwestern Kentucky...

* Until 300 PM CDT

* At 223 PM CDT, severe thunderstorms were located along a line
  extending from near Princeton to near Cadiz to near Big Rock,
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hopkinsville, Madisonville, Oak Grove, Dawson Springs, Fort
  Campbell North, Earlington, Nortonville, Pembroke, Mortons Gap,
  Crofton, Cobb, White Plains, St. Charles, Lafayette, Hawkins and
  Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3696 8766 3700 8773 3697 8777 3715 8785
      3740 8731 3739 8730 3731 8734 3731 8738
      3726 8739 3719 8731 3716 8733 3713 8733
      3711 8729 3708 8728 3707 8726 3664 8734
      3664 8769
TIME...MOT...LOC 1923Z 238DEG 55KT 3713 8780 3688 8773 3666 8778 

HAIL...1.25IN
WIND...60MPH
 
$$

ps
2 follow-up statements
929 
WWUS53 KPAH 271936
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
236 PM CDT MON MAR 27 2017

KYC033-047-107-272000-
/O.CON.KPAH.SV.W.0064.000000T0000Z-170327T2000Z/
Christian KY-Caldwell KY-Hopkins KY-
236 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CHRISTIAN...SOUTHEASTERN CALDWELL AND SOUTHEASTERN HOPKINS
COUNTIES...

At 236 PM CDT, severe thunderstorms were located along a line
extending from Dawson Springs to 6 miles northwest of Hopkinsville to
9 miles northwest of Fort Campbell North, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hopkinsville, Madisonville, Oak Grove, Dawson Springs, Fort Campbell
North, Earlington, Nortonville, Pembroke, Mortons Gap, Crofton, Cobb,
White Plains, St. Charles, Lafayette, Hawkins and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3696 8766 3700 8773 3697 8777 3715 8785
      3740 8731 3739 8730 3731 8734 3731 8738
      3726 8739 3719 8731 3716 8733 3713 8733
      3711 8729 3708 8728 3707 8726 3664 8734
      3664 8769
TIME...MOT...LOC 1936Z 241DEG 49KT 3715 8767 3693 8757 3671 8762 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

ps
799 
WWUS53 KPAH 271948
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
248 PM CDT MON MAR 27 2017

KYC033-271957-
/O.CAN.KPAH.SV.W.0064.000000T0000Z-170327T2000Z/
Caldwell KY-
248 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALDWELL COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central, western and northwestern Kentucky.

LAT...LON 3696 8766 3706 8768 3725 8762 3740 8731
      3739 8730 3731 8734 3731 8738 3726 8739
      3719 8731 3716 8733 3713 8733 3711 8729
      3708 8728 3707 8726 3664 8734 3664 8760
TIME...MOT...LOC 1947Z 238DEG 55KT 3721 8755 3699 8745 3677 8750 

$$

KYC047-107-272000-
/O.CON.KPAH.SV.W.0064.000000T0000Z-170327T2000Z/
Christian KY-Hopkins KY-
248 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CHRISTIAN AND SOUTHEASTERN HOPKINS COUNTIES...

At 247 PM CDT, severe thunderstorms were located along a line
extending from near Mortons Gap to near Crofton to near Hopkinsville,
moving northeast at 65 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hopkinsville, Madisonville, Oak Grove, Fort Campbell North,
Earlington, Nortonville, Pembroke, Mortons Gap, Crofton, White
Plains, St. Charles, Hawkins and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3696 8766 3706 8768 3725 8762 3740 8731
      3739 8730 3731 8734 3731 8738 3726 8739
      3719 8731 3716 8733 3713 8733 3711 8729
      3708 8728 3707 8726 3664 8734 3664 8760
TIME...MOT...LOC 1947Z 238DEG 55KT 3721 8755 3699 8745 3677 8750 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

ps

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:54 PM CDT, 29 minutes earlier.

Area forecast discussion, Mar 27, 1:54 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
154 PM CDT Mon Mar 27 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 138 PM CDT Mon Mar 27 2017

Near term convective (svr) environment continues, with best
threat area appearing now to be shifting to Lakes/eastward across
southern Pennryile, where best dew point surge/area of some
breaks/highest MU Capes coexist. Area of ongoing convection has
picked up steam, from around 32Kts earlier today to ongoing around
40Kts now, and this is anticipated as upper jet is moving in.
This should propel convection thru southern Ky fairly quickly,
with HRRR modeling the ongoing activity reasonably well, and
taking bulk of its pcpn thru the area/into scntl Ky/cntl Tn by
23Z. Will go near certainty Pops til then, and cut into them
drastically afterwards. May maintain upper trof/instability shower
chance or slight chance, esp east, overnight however.

After tonight, Tuesday offers a pause, with the upper ridge
nudging across the mid Mississippi/Tennessee valleys. Then another
robust storm system takes shape and ejects across the southern
Plains, moving its convection into the lower and mid Mississippi
valleys Wed night-Thursday, with maybe some warm sector/advection
chances showing up earlier, esp west, during the day Wed. A
similar environment is encountered so we are outlooked SWODY3
Marginal to Slight risk for late Wed night into Thursday morning,
with the 15% bubbling across western Ky Thursday, not too
dissimilar to Today.

.LONG TERM...(Thursday through Sunday)
Issued at 256 AM CDT Mon Mar 27 2017

Models are in better agreement on the track of our late week surface
low, taking it from southwest Missouri into central Illinois then
into the southern Great Lakes region.  Both the ECMWF and GFS have
it around the St. Louis area around 00z Friday, with the Canadian
about 6 hours slower.  This track and general timing has the
associated cold front moving across the PAH forecast area late
Thursday into Thursday night.  Along and ahead of the front, models
produce widespread precipitation Thursday into Thursday night, and
went with likely to categorical pops for showers.  Based on the
expected track of the low, we should have better instability across
our region, so increased thunderstorm possibilities from slight
chance to chance during the day Thursday, with slight chances into
Thursday evening.  Lingered some slight chances of thunder in our
eastern counties late Thursday night until the front moves east of
our area. Showers will taper off from west to east on Friday.

Surface high pressure centered north of the PAH forecast area and a
weak upper level ridge over the lower and middle Mississippi Valley
will give us dry conditions Friday night into at least early
Saturday night.  Models show an upper low moving toward the region
on Sunday and included some chances for showers.

South winds ahead of the cold front will give us unseasonably warm
temperatures Thursday into Thursday night.  Cooler air will filter
in behind the front, and daytime highs will return to near seasonal
for Friday through Sunday, with overnight lows still a few degrees
above normal.

&&

.AVIATION...
Issued at 138 PM CDT Mon Mar 27 2017

Convective chances with associated restrictions should be moving
out by next issuance time, until then, strong storms are possible,
esp KPAH/KOWB. Overnight, parent upper trof moving overhead will
keep unsettled MVFR CIGS and MVFR VSBYS may occur at times as
well. Tmrw should see generally improving flight conditions,
though CIGS may be maintained early, until diurnal heating can
erode/lift cloud bases to VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 27, 3:20 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Mon Mar 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible over all or part of the outlook area
today and tonight. A few storms may become severe mainly this
afternoon and evening with damaging winds and large hail being the
primary hazards. A tornado or two is not out of the question.
Otherwise locally heavy downpours and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible over all or part of the outlook area
Wednesday night, Thursday, and Thursday night. Widespread severe
weather is not expected at this time. Locally heavy downpours and
lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
evening.

JP/RST

In the hours before

Local storm report, Mar 27, 1:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             KIRKSEY                 36.68N 88.43W
03/27/2017  E1.25 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 1:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             NEW CONCORD             36.60N 88.07W
03/27/2017  E0.75 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 1:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             KIRKSEY                 36.68N 88.43W
03/27/2017  E1.75 INCH       CALLOWAY           KY   PUBLIC

&&

DLL
Local storm report, Mar 27, 2:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             NEW CONCORD             36.60N 88.07W
03/27/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Local storm report, Mar 27, 2:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             AURORA                  36.78N 88.14W
03/27/2017  E1.00 INCH       MARSHALL           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 27, 2:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             3 ENE MADISONVILLE      37.35N 87.45W
03/27/2017  E0.88 INCH       HOPKINS            KY   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:17 PM CDTSpecial Weather StatementPAHFulton, Hickman43 min
Mar 27, 12:47 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves28 min
Mar 27, 1:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall47 min
Mar 27, 1:25 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Mar 27, 1:42 PM CDTSevere Thunderstorm WarningPAHCalloway33 min
Mar 27, 1:55 PM CDTSevere Thunderstorm WarningPAHTrigg50 min
Mar 27, 2:41 PM CDTTornado WarningPAHChristian, Hopkins23 min
Mar 27, 3:03 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg27 min
Mar 27, 3:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman54 min
Mar 27, 3:53 PM CDTAreal Flood AdvisoryPAHCalloway, Graves3 hr
Mar 27, 4:09 PM CDTSpecial Weather StatementPAHCalloway, Marshall36 min
Mar 27, 4:12 PM CDTAreal Flood AdvisoryPAHMarshall3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.